Alert archive / Hawaii / Wind Advisories in 2023
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 6, 2023, 3:39 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2023, 3:39 PM HST (01:39 UTC)
- Expired
- Mar 7, 2023, 3:46 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1358 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWHW70 PHFO 070139 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Mon Mar 6 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY FOR THE SUMMITS OF THE BIG ISLAND... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH FRIDAY AFTERNOON FOR THE SUMMITS OF THE BIG ISLAND AND HALEAKALA... .A broad upper level trough will move over the state and will bring a prolonged period of very strong winds for the summits of the Big Island and the summit of Haleakala this week. Winds could stay very strong through the weekend. HIZ028-071445- /O.NEW.PHFO.WI.Y.0007.230307T0139Z-230307T1600Z/ /O.CON.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/ Big Island Summits- 339 PM HST Mon Mar 6 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...For the Wind Advisory, west winds 25 to 45 mph with localized gusts over 55 mph. For the High Wind Watch, southwest winds 40 to 80 mph with localized gusts over 100 mph possible. * WHERE...Big Island Summits. * WHEN...For the Wind Advisory, until 6 AM HST Tuesday. For the High Wind Watch, from Tuesday morning through Friday afternoon. * IMPACTS...Winds this strong could make driving and walking dangerous. The winds could forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch for the summits means that strong and potentially damaging winds in excess of 56 mph with frequent gusts over 66 mph are expected but not yet occurring. Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ022-071445- /O.CON.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/ Haleakala Summit- 339 PM HST Mon Mar 6 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...Southwest winds 35 to 65 mph with localized gusts over 80 mph possible. * WHERE...Haleakala Summit. * WHEN...From Tuesday morning through Friday afternoon. * IMPACTS...Winds this strong could make driving and walking dangerous. The winds could forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch for the summits means that strong and potentially damaging winds in excess of 56 mph with frequent gusts over 66 mph are expected but not yet occurring. Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
1 follow-up statement
624 WWHW70 PHFO 071346 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 346 AM HST Tue Mar 7 2023 ...WIND ADVISORY IN EFFECT FOR ALL HAWAIIAN ISLANDS FROM 12 AM HST WEDNESDAY THROUGH 12 AM HST THURSDAY... ...HIGH WIND WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS THROUGH 6 PM HST SUNDAY ... ...HIGH WIND WATCH IN EFFECT FOR THE HALEAKALA SUMMIT FROM 6 PM HST TONIGHT THROUGH 6 AM HST THURSDAY... .A strong cold front will approach from the northwest today, then sweep from west to east through the islands tonight through Wednesday night. Strong and gusty winds will begin after midnight tonight and continue through midnight Wednesday night across the lower elevations all islands. Strong winds will also effect the higher elevations on the Big Island and Haleakala. The winds will be particularly strong and long lasting over the Big Island. The winds are not expected to be as strong or last as long over the Haleakala summit. HIZ028-080400- /O.UPG.PHFO.WI.Y.0007.000000T0000Z-230307T1600Z/ /O.UPG.PHFO.HW.A.0001.230307T1600Z-230311T0400Z/ /O.NEW.PHFO.HW.W.0003.230307T1346Z-230313T0400Z/ Big Island Summits- 346 AM HST Tue Mar 7 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Southwest winds 55 to 65 mph with higher gusts today, increasing to 70 to 90 mph with higher gusts tonight. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-003-004-006-007-009>011-015>018-023-026-027-029>054-080400- /O.NEW.PHFO.WI.Y.0008.230308T1000Z-230309T1000Z/ Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast- Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kona- Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South- East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward- Koolau Leeward-Molokai Windward-Molokai Southeast-Molokai North- Molokai West-Molokai Leeward South-Lanai Windward-Lanai Leeward- Lanai South-Maui Central Valley North-Maui Central Valley South- Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast-Big Island East- Big Island North- 346 AM HST Tue Mar 7 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT HST WEDNESDAY NIGHT... * WHAT...Southwest to west winds 25 to 35 mph with localized gusts over 50 mph expected. * WHERE...Portions of Niihau, Kauai, Oahu, Molokai, Lanai, Maui, Kahoolawe, and the Big Island. * WHEN...From midnight tonight to midnight HST Wednesday night. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and unsecured objects, and make it difficult to drive, particularly for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will occur over and downwind of the terrain and in areas where the wind is funneled most effectively through valleys and adjacent to the coastal water channels. Due to the recent above normal rainfall and winds coming from the opposite direction from our normal trade winds, there will likely be a higher risk of tree falls. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ HIZ022-080400- /O.EXT.PHFO.HW.A.0001.230308T0400Z-230309T1600Z/ Haleakala Summit- 346 AM HST Tue Mar 7 2023 ...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE WEDNESDAY NIGHT... * WHAT...Southwest winds 55 to 65 mph with higher gusts. * WHERE...Haleakala Summit. * WHEN...From this evening through late Wednesday night. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take precautions now to protect property. Tie down loose objects or move them to a sheltered location. && $$ Jelsema
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 6, 10:15 AM HST, 5 hours 24 minutes earlier.
Area forecast discussion, Mar 6, 10:15 AM HST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1015 AM HST Mon Mar 6 2023 .SYNOPSIS... Showers will increase over Maui County this afternoon into tonight as a front approaches. A second cold front will move into the state Tuesday night bringing a brief period of showers followed by strong westerly winds on Wednesday. Lighter winds and drier conditions are then expected for the second half of the week. && .DISCUSSION... A series of cold fronts will impact the state during the next few days. The first one is currently about to push through Oahu this morning with a narrow band of moderate to locally heavy showers ahead of the front. This band of moisture will be moving through Maui County this afternoon and evening, where a brief period of some locally heavy rain will be possible over leeward areas. With the band of moisture being narrow and moving eastward at around 15 mph, the chance for any flooding issues will be low today. A much stronger cold front will begin to approach the state Tuesday and push through the area on Wednesday. The main impacts with this second cold front will be the gusty westerly winds and coastal impacts from the very large surf (see marine discussion below). Breezy southwesterly winds will begin to pick up on Tuesday and as the front pushes through Tuesday night into Wednesday we should see gusty westerly winds behind the front. Areas downwind of terrain will see strong winds with wind gusts of over 50 mph possible. Also due to the recent above normal rainfall and with winds coming from the opposite direction from our usual trade winds, the potential for tree fall damages will be high for areas downwind of steep terrain. A Wind Advisory will likely be issued for many areas on Wednesday with select zones potentially seeing Warning level wind gusts. By Thursday, winds are expected to be much lighter but will still remain out of the westerly direction. A cold air mass will follow behind the front with dewpoints getting down into the 50s. This will make temperatures feel pretty chilly for Hawaii standards on Thursday. Overall beyond Thursday, a mostly dry weather pattern is expected with cool temperatures through the weekend. && .AVIATION... A cold front will move eastward into Maui County this afternoon then stall out over the eastern end of the state tonight. Showers and breezy southwest winds can be expected along and ahead of the front as it pushes eastward into tonight. Conditions will improve with winds shifting around to more of a westerly direction behind the front. Widespread MVFR cigs/vsbys can be expected in showers as the front moves through, with isolated IFR conditions possible. AIRMET SIERRA remains in effect for mountain obscuration over the smaller islands except Kauai. Conditions will likely improve over Oahu by this afternoon was the front exits eastward. The AIRMET will likely continue over Maui County through the day. AIRMET Tango remains in effect for moderate upper level turbulence over the entire state. This AIRMET will likely continue through the morning, with conditions improving this afternoon. && .MARINE... A pair of fronts will affect the area during the next few days, with strong winds accompanying the second front. A weak cold front over Oahu this morning will move across Maui County this afternoon and evening, then stall near the Big Island Tuesday. Expect fresh southwesterly winds ahead of the front, with moderate westerly winds behind the feature through tonight. Southwest winds will strengthen on Tuesday, likely reaching Small Craft Advisory (SCA) levels across some waters by afternoon, as a much stronger front approaches. Strong to near gale force west winds are expected behind the front, which will clear Kauai Tuesday night and move down the island chain on Wednesday. SCA strength winds will affect nearly all waters, while local areas of gale force will be possible. Winds will ease and shift out of the northwest Thursday, though seas will likely remain above the 10 foot SCA threshold into Friday for most areas. Generally small surf is due through tomorrow, followed by very large, rough, and hazardous seas Wednesday. In the short term, the NOAA buoys northwest of Kauai are showing a small boost in northwest swell of about 5 feet at 10 seconds. This small short- period northwest swell arrive later today and peak overnight and early Tuesday. A very large northwest swell (310-320 degrees) will build on Wednesday, peak Wednesday night, then slowly decline Thursday and Friday. An altimeter pass from around 230 AM measured seas of nearly 28 ft in the source region of the swell about 1400 nm northwest of Kauai, which matches current guidance. The storm producing the swell will continue to advance toward the islands at a very low latitude during the next two days, leading to a large swell in excess of 20 ft across Hawaiian waters on Wednesday into Thursday. Surf will reach the High Surf Warning (HSW) levels along most north and west facing shores, including the leeward Big Island, and due to large wind waves from the strong west winds and a mix of medium and longer period swell energy, rough conditions could lead to overwash and coastal erosion, mainly Wednesday evening through Thursday morning along exposed north and west facing shores. Waves could periodically overtop some vulnerable roads during the peak of this event, especially during high tide. The swell will steadily subside Friday and Saturday. Minimal trade wind swell expected this week, though there is some potential for localized wave wrap along some east facing shores with the larger northwest swell Wednesday into Friday. Rough surf may briefly increase on south facing shores as the front moves down the island chain Tuesday night and Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday morning through Friday afternoon for Haleakala Summit-Big Island Summits. && DISCUSSION...Kino AVIATION...SWR MARINE...Wroe
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:37 PM HST | Small Craft Advisory | HFO | 4 days | |
| Mar 7, 3:46 AM HST | High Wind Warning | HFO | Hawaii, Kalawao | 6 days |
| Mar 7, 3:46 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.